Printer Friendly

Statin-induced myopathy is underrecognized: premature fatigue, fixed weakness. (Cardiovascular Medicine).

SNOWMASS, COLO. -- An estimated 6 out of every 100,000 patients taking lipid-lowering statin drugs develop statin-induced myopathy, but that number is just the tip of the iceberg, Dr. Robert L. Wortmann said at a symposium sponsored by the American College of Rheumatology.

The surveillance studies used to arrive at the 6 per 100,000 estimate relied on the usual definition of statin-induced myopathy: myopathic symptoms plus a creatine phosphokinase (CPK) reading that is 10 times higher than the upper limit of normal. But many patients on statins don't quite reach those criteria. They may develop muscle weakness or vague muscle symptoms with a CPK level that is eight or nine times the upper limit of normal, for example.

"If you think of the millions of people who are on statins" and use a broader definition of statin-induced myopathy, physicians could see 600,000 patients with this problem over a 7-year period, said Dr. Wortmann, professor and chairman of internal medicine at the University of Oklahoma, Tulsa.

Myopathies can present with symptoms such as premature fatigue, postexertional aches and pains, or a fixed weakness such as an inability to rise from a chair to a standing position. It can be difficult to determine whether symptoms are served" due to exertion beyond the individual's level of physical training, or if the symptoms are due to disease, regardless of whether they're drug-induced, he said.

Try to find out every medication or supplement that the patient is taking, he advised. Muscle symptoms also can be caused by fibric acid derivatives, nicotinic acid, other types of medications, or illicit drugs. Patients also may be taking nonprescription agents that lower lipid levels, such as niacin, the centuries-old Ayurvedic medicine gugulipid (a derivative of resin from the Commiphora mukul tree), red yeast rice, phytosterols, fiber, or garlic.

If you suspect a lipid-lowering drug to be causing the myopathy, stop the drug. Some patients with statin-induced myopathies also may respond to a trial of therapy with coenzyme Q10 at a dose of 60 mg b.i.d., he noted.

Myopathic symptoms or high CPK levels may persist for years after stopping a statin. No one knows how long a patient must be off a statin before one can conclude that the drug did or did not induce the symptoms.

Take a muscle biopsy from patients with persistent symptoms or high CPK levels and screen for underlying metabolic abnormalities. Statin use has been known to trigger symptoms in underlying glycogen storage disease, carnitine palmitoyltransferase deficiency mitochondrial myopathy or malignant hyperthermia.

Consider causes other than statins that may be creating a high CPK level, such as thyroid disease, Dr. Wortmann added.

If an asymptomatic patient on a lipid-lowering agent is running a high CPK level, explain the risk of developing drug-induced myopathy or rhabdomyolysis and weigh that against the risk of arterial disease if the lipid-lowering drug is stopped, he advised. Describe the symptoms of rhabdomyolysis and tell patients what to do if they suspect they have it. Most patients with high CPK levels do not progress to symptomatic muscle disease.
COPYRIGHT 2003 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2003 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Boschert, Sherry
Publication:Internal Medicine News
Date:Apr 1, 2003
Words:512
Previous Article:Smallpox vaccine risks. (Clinical Capsules).
Next Article:Guidelines on acute coronary syndrome incorporate new data on anticoagulation: risk factor scoring systems. (Cardiovascular Medicine).
Topics:


Related Articles
Myopathy can be traced to food, drink, drugs. (Check Electrolytes).
Acute steroid myopathies rising over past 5 years: suspect rheumatologic drugs. (Clinical Rounds).
How to manage statin-associated myopathy risk.
Severe statin-induced problems rare in diabetes: statin users had higher myopathy and myalgia rates, but not higher myositis and rhabdomyolysis rates.
Statin myopathy: a brief review.

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters